To the Editor.—
To our knowledge after a careful review of the English-language literature, including examination of literature by and communication with Geigy Pharmaceuticals (conversation with P. Gibney, MD, May 1979), oculogyric crisis due to administration of carbamazepine (Tegretol) has not been previously reported.1 Oculogyric crisis is a distressing symptom characterized by a forced upward gaze. It is, inter alia, an adverse effect of neuroleptic therapy.
Report of a Case.—
An 8-year-old girl who suffered from grand mal seizures was admitted to a Detroit hospital in March 1977. The onset of seizures was 19 months earlier. The patient's mother had had a normal pregnancy, delivery, and postnatal course. Development had been normal. Results of neurological examination at the time of admission were normal, as was a computerized tomography scan.The patient was receiving phenytoin, 150 mg/day, and phenobarbital, 30 mg/day, on admission. Four EEGs made prior to the
Berchou RC, Rodin EA. Carbamazepine-lnduced Oculogyric Crisis. Arch Neurol. 1979;36(8):522–523. doi:10.1001/archneur.1979.00500440092024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: